The low-down on ‘cold and flu’ tablets

Cold and flu tablets won’t cure a cold. Flood G./Flickr, CC BY-NC-ND

Winter is approaching. Your nose is stuffy and you feel a cold coming on. You head to the pharmacy to find an aisle full of cold and flu tablets.

Each year Australians spend more than A$500 million on cold and flu medicines. Choosing between the hundreds of different cold and flu tablets available in Australia can be difficult, as each product may contain three or four different medicines.

So, which product is the best one for your symptoms? And will it really help you feel better?

No cure

Cold and flu tablets won’t cure a cold. Colds are caused by viruses and symptoms generally resolve within ten days. Getting plenty of rest and keeping your fluids up may help you feel better.

There is some evidence that combination cold and flu tablets may provide relief from general symptoms in adults but not everyone will benefit.

The small benefits from treatment also need to be weighed up against the risk of side effects and the cost of the medicine.

How do cold and flu tablets work?

Cold and flu tablets may contain decongestants, pain relievers, antihistamines and cough suppressants. And tablets marketed for “daytime” symptoms often contain different medicines to “night-time” tablets.

Decongestants such as phenylephrine or pseudoephedrine may help to relieve a blocked nose. These medicines work by narrowing the blood vessels. The reduction in blood flow reduces swelling and congestion in the nose.

Decongestant tablets can have effects beyond the nose and may exacerbate other medical conditions such as high blood pressure, so speak to your pharmacist before taking these medicines. These medicines can also cause sleeplessness, nervousness or dizziness.

In Australia, cold and flu tablets containing phenylephrine can be purchased from the pharmacy or supermarket. Products containing pseudoephedrine can only be supplied after consultation with the pharmacist or on a prescription.

Cold and flu tablets often contain paracetamol for relieving aches and pains. Other products marketed for joint pain, headaches, back pain and period pain also contain paracetamol, so check labels carefully to avoid taking more than recommended.

Decongestant tablets can have effects beyond the nose. findingtheobvious/Flickr, CC BY-ND

Antihistamines such as chlorpheniramine, dexchlorpheniramine or doxylamine may help with allergic symptoms such as sneezing. These medicines work by blocking the effects of histamine in the body.

Antihistamines can cause drowsiness and are often included in “night-time” cold and flu tablets. If your sleep is affected by decongestant tablets, try avoiding the decongestant late in the day or switch to a decongestant nasal spray, rather than taking a tablet containing an antihistamine and a decongestant.

Cold and flu tablets may also contain cough suppressants such as dextromethorphan. These medicines are used to relieve symptoms from a dry cough by acting on the “cough centre” in the brain.

Cough suppressants can sometimes cause drowsiness and are best avoided when coughing up mucous (a “wet” cough).

Which cold and flu product is best for me?

Think about your main symptoms when selecting a product and read the label carefully.

Avoiding medicines you don’t need will reduce the risk of side effects. A decongestant-only tablet or nasal spray, for instance, may be better than a combination product when your main symptom is a blocked nose.

It’s best not to use more than one cold and flu product at the same time without checking with your doctor or pharmacist.

Cold and flu products may not be suitable for some people. Always ask your pharmacist for advice if you have pre-existing medical conditions, or you are pregnant or breastfeeding.

Cold and flu medicines are not suitable for children under six years of age and should only be given to children aged six to 11 years after discussion with a doctor or pharmacist.

The fine print

Cold and flu products are intended for short-term use only. See your doctor if your symptoms get worse.

If you have specific questions about cold and flu tablets, ask your pharmacist for further advice, check the consumer medicines information (CMI) for the specific product, or call Medicines Line on 1300 633 424.